Heat, Jackson
- When
- August 17, 1:00 PM CST to August 23, 9:00 PM CST
- Where
- Jackson forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.009, -94.346 (the zone’s center; the record gives no point)
Excessive heat caused two Jackson county female residents, aged 85 and 88 to pass away.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Excessive heat caused two Jackson county female residents, aged 85 and 88 to pass away.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 17, 1:50 AM CST, 11 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 250 AM CDT SUN AUG 17 2003 EARLY MORNING SATELLITE IMAGERY AND UPPER AIR ANALYSIS CONTINUE TO SHOW RIDGE AXIS ACROSS PLAINS STATES...WHILE UPSTREAM UPPER LOWS WERE NOTED OVER CENTRAL CO AND WESTERN MT. THIS RIDGE IS FORECAST TO SLOWLY PROPAGATE EAST OVER NEXT COUPLE OF DAYS AS MT LOW SLOWLY PROGRESSES ACROSS NORTHERN PLAINS. 850MB THERMAL RIDGE ACROSS AREA IS PROGGED TO STRENGTHEN THROUGH MONDAY ACROSS AREA...AS 850 TEMPS WARM INTO THE MID/UPPER 20S AS PROGGED BY META. EXPECT TEMPS TO RUN IN THE 100-105 DEGREE RANGE CWA-WIDE THROUGH AT LEAST MONDAY. ALTHOUGH AFTERNOON DEW POINTS HAVE BEEN MIXING INTO THE LOW/MID 60S...THIS WILL STILL SUPPORT AFTERNOON HEAT INDICES IN THE 105-110 DEGREE RANGE ACROSS WESTERN 2/3RDS OF CWA...THUS HAVE GONE AHEAD WITH HEAT ADVISORY. ETA SUGGESTS CONVECTION MAY DEVELOP UNDER RIDGE AXIS DURING THE DAY TUESDAY ACROSS CWA...HOWEVER FOR NOW HAVE LEFT POPS OUT OF FORECAST AS AREAL COVERAGE WOULD LIKELY BE ISOLATED AT BEST. MT LOW PROGGED TO AFFECT AREA LATE TUESDAY INTO WEDNESDAY. GOING FORECAST HAS CHANCE POPS FOR THIS TIME FRAME...AND LOOKS IN REASONABLE SHAPE. OTHERWISE MEAN RIDGE LOOKS TO RETROGRADE WESTWARD FOR LATTER HALF OF WEEK ALLOWING FOR NORTHWEST FLOW ACROSS REGION...RESULTING IN COOLER AFTERNOON TEMPS. SEAMAN 245 PM CDT SAT AUG 16... UPPER RIDGE TO REMAIN IN CONTROL THE NEXT COUPLE OF DAYS WITH THE HEAT THE MAIN FORECAST CONCERN. TEMPERATURES HAVE RISEN TO NEAR 100 BY MID-AFTERNOON ACROSS EXTREME NORTHWEST AND WEST CENTRAL MISSOURI. DEWPOINTS HAVE GENERALLY FALLEN INTO THE LOWER TO MIDDLE 60S WITH HEAT INDICES AROUND 100. SURFACE ANALYSIS INDICATES WEAK SURFACE TROUGH HAS DRIFTED SOUTH INTO EXTREME NORTHERN MISSOURI WITH A WEAK COLD FRONT...DIFFICULT TO DETECT...LOCATED FROM SOUTHEAST SOUTH DAKOTA EAST TO SOUTHEAST MINNESOTA. MODELS CONTINUING TREND OF KEEPING RIDGE FIRMLY ENTRENCHED ACROSS CENTRAL PLAINS THROUGH MONDAY...WHICH APPEARS REASONABLE. FRONT ACROSS WESTERN GREAT LAKES TO SLIDE SOUTH AND MERGE WITH WEAK LOW PRESSURE TROUGH...BUT WILL HAVE LITTLE IMPACT ON TEMPERATURES. ONLY IMPACT IS TO SHIFT THE WINDS TO A SLIGHTLY COOLER SOUTH TO SOUTHEAST DIRECTION FOR WESTERN ZONES MONDAY AFTERNOON. AFFECT WILL BE MINOR AS H8 TEMPERATURES WILL STILL BE QUITE WARM. ALTHOUGH TEMPERATURES WILL BE AROUND 100 FOR SUNDAY FOR PORTIONS OF CWA...WILL HOLD OFF MENTION OF HEAT ADVISORY AS DEWPOINTS CONTINUE TO BE A MINOR FACTOR AT THIS POINT. IN ADDITION...GOOD RADIATIONAL COOLING AT NIGHT LEADING TO HEAT INDICES WELL BELOW 80. AS FAR AS THUNDERSTORM POTENTIAL ALONG ANY BOUNDARY...SUBSIDENCE ALOFT ALONG WITH WEAK CONVERGENCE AND WEAK INSTABILITY PRECLUDES MENTIONING ANY POPS AT THIS TIME. HOWEVER...CANNOT RULE OUT AN ISOLATED AFTERNOON OR EVENING THUNDERSTORM. PREFER WARMER MET GUIDANCE FOR SUNDAY WITH ALL GUIDANCE TOO COLD FOR MONDAY. THE MAIN CONCERN IN THE EXTENDED PORTION OF THE FORECAST IS TIMING OF ANY PRECIPITATION AS THE UPPER LOW PROGRESSES EASTWARD. THE ETA HAS A REALISTIC...THOUGH WHAT SEEMS TO BE OVERDONE...SOLUTION OF A SLOWER PROGRESSION OF THE SURFACE FRONT AS THE UPPER LOW HAS A TOUGH TIME BREAKING DOWN THE STRONGHOLD OF THE RIDGE. THE AVN HAS ALSO BEEN RELATIVELY CONSISTENT IN SLOWING THE TIMING OF THE FRONTAL PASSAGE ACROSS NORTHWEST MISSOURI ALTHOUGH IS FASTER THAN THE ETA. THINK THAT A COMPROMISE SOLUTION IS BEST...THEREFORE DELAYED PRECIPITATION CHANCES TO BEGIN EARLY WEDNESDAY AND END BY LATE EVENING. TEMPERATURES WILL COOL SLIGHTLY THURSDAY INTO FRIDAY BEFORE THE UPPER RIDGE TAKES ITS GRIP ONCE AGAIN. .EAX... KS...HEAT ADVISORY FOR TODAY FOR ZONES KSZ025...KSZ057...KSZ060... KSZ102>105. MO...HEAT ADVISORY FOR TODAY FOR ZONES MOZ001>005...MOZ011>014... MOZ020>023...MOZ028>031...MOZ037>039...MOZ043>045...MOZ053>054.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT SUN AUG 17 2003 ...A HEAT ADVISORY IS IN EFFECT THROUGH THIS EVENING FOR AREAS ALONG AND WEST OF A BETHANY TO SEDALIA LINE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT TEMPERATURES THIS AFTERNOON ARE EXPECTED TO REACH THE UPPER 90S AND EXCEED 100 DEGREES ACROSS MUCH OF THE AREA. THE HOT TEMPERATURES IN COMBINATION WITH THE HUMIDITY WILL ALLOW HEAT INDICES TO RANGE FROM 105 TO 108 DEGREES THIS AFTERNOON ACROSS AREAS ALONG AND WEST OF A BETHANY TO SEDALIA LINE...WITH HEAT INDICES UP TO 105 POSSIBLE FURTHER EAST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HOT AFTERNOON TEMPERATURES IN THE UPPER 90S TO AROUND 100 DEGREES WILL CONTINUE MONDAY AND TUESDAY. AFTERNOON HEAT INDICES ARE ONCE AGAIN EXPECTED TO RISE INTO THE 105 TO 110 DEGREE RANGE ACROSS PORTIONS OF THE AREA. THUNDERSTORMS ARE EXPECTED ACROSS THE AREA WEDNESDAY THROUGH THURSDAY MORNING AS A FRONT MOVES ACROSS THE AREA. ALTHOUGH ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. STOFLET
The national radar mosaic for the moment the first event began.
3 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Jackson | 2003-08-23 | 85 | Female | Permanent Home | Direct |
| Heat, Jackson | 2003-08-23 | 88 | Female | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333777, 5333778, 5333779.